Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 171, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2016, 5:15 PM CDT for Trego County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2016, 5:15 PM CDT (22:15 UTC)
- Expired
- Jun 25, 2016, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:20 PM CDT | TSTM WND GST 60 | 6 Nne Utica, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WUUS53 KDDC 252215
SVRDDC
KSC195-252300-
/O.NEW.KDDC.SV.W.0171.160625T2215Z-160625T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT SAT JUN 25 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF UTICA...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFF AND TREGO CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3878 9971 3870 9991 3870 10012 3874 10016
3874 10015 3880 10015 3900 9992
TIME...MOT...LOC 2215Z 233DEG 14KT 3872 10011
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
277
WWUS53 KDDC 252224
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT SAT JUN 25 2016
KSC195-252300-
/O.CON.KDDC.SV.W.0171.000000T0000Z-160625T2300Z/
TREGO KS-
524 PM CDT SAT JUN 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN TREGO COUNTY...
AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ARNOLD...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFF AND TREGO CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3878 9971 3870 9991 3870 10012 3874 10016
3874 10015 3880 10015 3900 9992
TIME...MOT...LOC 2223Z 233DEG 14KT 3874 10008
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:05 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 25, 1:05 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 105 PM CDT SAT JUN 25 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1220 PM CDT Sat Jun 25 2016 Thunderstorms are likely across portions of western and central Kansas tonight as short range models indicate an attendant frontal boundary to the closed off upper low to our north pushing further southeast across southwest and central Kansas during the period. Although the flow aloft will remain fairly weak across the Western High Plains, substantial moisture/instability, increased forcing in conjunction with the frontal boundary, and steepening low/mid level lapse rates ahead of the boundary will be sufficient ingredients to support isolated to widely scattered thunderstorm development early this evening. NAM/GFS model soundings show a fair amount of instability with SBCAPE values in excess of 2000 J/KG ahead of the frontal boundary. However, the weak flow aloft and less than favorable 0-6km shear will hinder storm intensity, hence, lessening the severe potential to marginal levels. Another issue to consider will be the potential for localized flooding as weak steering winds and high PW values in excess of 1.5 inches may lead to periods of locally heavy rainfall. Areas of precip and slightly cooler air filtering southward into western Kansas behind the advancing weak frontal boundary will drop lows down into the 60s(F) tonight with a few lower 70s(F) still possible in south central Kansas. Western and central Kansas will be under the influence of an easterly upslope flow north of a frontal boundary Sunday as it pushes further south into Oklahoma. This will limit climbing temperatures through the day with highs struggling to reach 90F is some locations, if at all. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM CDT Sat Jun 25 2016 Even though the flow aloft will remain fairly weak early in the period, thunderstorm chances will continue into early next week as medium range models indicate the front from the passage late Saturday stalling out generally across the Texas Panhandle into northwest Oklahoma by Sunday evening. Barring the positioning of the frontal boundary, a similar set up from the day before will be present with increased forcing near the boundary and ample moisture/instability along and southeast of the boundary itself. Thunderstorms are likely Sunday evening in the vicinity of the boundary with the best chance for precip across south central Kansas. Thunderstorm chances return to portions of western Kansas late Monday as a southeasterly upslope flow re- establishes across the Western High Plains. Increasing instability with moisture drawing back to the west and steep low/mid level lapse rates will set the stage for thunderstorm development lee of the Rocky Front Range Monday afternoon with the possibility of storms drifting eastard into western Kansas Monday night. A similar set up exists Tuesday as a northwest flow aloft develops across the high plains while a southeasterly upslope flow persists in the lower levels. Considering little change is expected to the general air mass through the middle of next week, look for more seasonal temperatures for lows and highs across the Western High Plains through at least Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1202 PM CDT Sat Jun 25 2016 VFR conditions will prevail in the vicinity of all TAF sites through early this evening. A few thunderstorms will then be possible through late tonight resulting in potential for brief MVFR cigs/vsbys in the vicinity of all TAF sites. Otherwise, VFR conditions are expected to continue through early Sunday. Southwesterly winds 10 to 20kt are expected to turn north to northeasterly 5 to 15kt late tonight as a weak cold front pushes through western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 67 89 68 / 50 50 30 30 GCK 95 65 88 67 / 70 70 20 20 EHA 96 65 87 66 / 50 60 30 20 LBL 97 67 89 67 / 40 50 30 30 HYS 94 67 88 68 / 70 70 20 20 P28 97 70 92 70 / 20 30 50 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 25, 4:44 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT SAT JUN 25 2016 KSZ030-031-043>046-061>066-074>081-084>090-260945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 AM CDT SAT JUN 25 2016 /344 AM MDT SAT JUN 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON ACROSS WEST CENTRAL AND FAR SOUTHWEST KANSAS ALONG A SLOW MOVING FRONTAL BOUNDARY. THE MAIN THREAT WILL BE VERY HEAVY RAINFALL AS STORMS COULD TRAIN OVER THE SAME AREAS AND MOVE VERY SLOWLY. SECONDARY THREATS WILL BE ISOLATED HAIL UP TO THE SIZE OF A QUARTER AND DAMAGING WIND GUSTS TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS A NORTHWEST FLOW PATTERN SETS UP IN THE UPPER ATMOSPHERE. AT THIS TIME, MONDAY AND WEDNESDAY APPEAR TO BE THE BEST CHANCES FOR MORE ORGANIZED THUNDERSTORM ACTIVITY, INCLUDING SEVERE THUNDERSTORMS. HAZARDS WEATHER RISK... SUNDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR MAINLY FAR WEST CENTRAL AND SOUTHWEST KANSAS AFTER 3 PM THIS AFTERNOON. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jun 25, 4:24 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 424 PM CDT SAT JUN 25 2016 KSZ043>045-252215- SCOTT KS-NESS KS-LANE KS- 424 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...NORTHERN LANE AND NORTHWESTERN NESS COUNTIES UNTIL 515 PM CDT... AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES WEST OF SCOTT CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...MODOC...SHIELDS...PENDENNIS...HEALY...MANNING... SCOTT STATE LAKE AND GRIGSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3870 10018 3828 10112 3870 10112 TIME...MOT...LOC 2124Z 219DEG 19KT 3850 10097 JJOHNSON
Special weather statement, Jun 25, 4:31 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 431 PM CDT SAT JUN 25 2016 KSZ061-062-074-075-252215- GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS- 431 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... NORTHEASTERN STANTON...SOUTHWESTERN KEARNY AND NORTHWESTERN GRANT COUNTIES UNTIL 515 PM CDT/415 PM MDT/... AT 430 PM CDT/330 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF JOHNSON CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KENDALL. LAT...LON 3762 10162 3774 10183 3803 10158 3784 10128 TIME...MOT...LOC 2130Z 226DEG 19KT 3771 10171 JJOHNSON
Special weather statement, Jun 25, 4:44 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT SAT JUN 25 2016
KSZ062-075-252230-
GRANT KS-KEARNY KS-
444 PM CDT SAT JUN 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...SOUTHERN KEARNY
AND NORTHWESTERN GRANT COUNTIES UNTIL 530 PM CDT...
AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF BIG BOW...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ULYSSES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3792 10150 3785 10113 3751 10138 3755 10153
3759 10153
TIME...MOT...LOC 2144Z 195DEG 17KT 3759 10149
JJOHNSONSpecial weather statement, Jun 25, 5:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 502 PM CDT SAT JUN 25 2016 KSZ043-063-252245- FINNEY KS-SCOTT KS- 502 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 545 PM CDT... AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF FRIEND...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY AND SHALLOW WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3823 10102 3835 10112 3854 10091 3833 10070 TIME...MOT...LOC 2202Z 234DEG 13KT 3830 10105 JJOHNSON
Special weather statement, Jun 25, 5:08 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 508 PM CDT SAT JUN 25 2016 KSZ030-031-252300- ELLIS KS-TREGO KS- 508 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT... AT 508 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OGALLAH...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLIS...OGALLAH AND RIGA. LAT...LON 3884 9971 3898 9985 3913 9966 3913 9913 TIME...MOT...LOC 2208Z 234DEG 26KT 3896 9971 JJOHNSON
Local storm report, Jun 25, 5:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT JUN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 13 W FRIEND 38.24N 101.16W
06/25/2016 E1.00 INCH KEARNY KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:39 PM CDT | Special Weather Statement | DDC | Stanton | 51 min |
| Jun 25, 4:10 PM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Jun 25, 4:24 PM CDT | Special Weather Statement | DDC | Scott | 51 min |
| Jun 25, 4:31 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| Jun 25, 4:37 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 26 min |
| Jun 25, 4:44 PM CDT | Special Weather Statement | DDC | Grant | 46 min |
| Jun 25, 5:02 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| Jun 25, 5:08 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| Jun 25, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 31 min |
| Jun 25, 5:22 PM CDT | Special Weather Statement | DDC | Grant | 38 min |
| Jun 25, 5:32 PM CDT | Special Weather Statement | DDC | Lane | 43 min |
| Jun 25, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 35 min |
| Jun 25, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 30 min |
| Jun 25, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 25 min |
| Jun 25, 6:00 PM CDT | Special Weather Statement | DDC | Haskell | 30 min |
| Jun 25, 6:04 PM CDT | Special Weather Statement | DDC | Ellis | 41 min |
| Jun 25, 6:18 PM CDT | Special Weather Statement | DDC | Grant | 42 min |
| Jun 25, 6:20 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.